Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 29, NWS Tallahassee, FL

May 31, 2004Coffee County, Geneva County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at May 31, 2004, 1:43 PM CDT for Coffee County, Geneva County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 1:43 PM CDT (18:43 UTC)
Expired
May 31, 2004, 2:15 PM CDT
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Coffee County, AL, Geneva County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 10:00 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -269 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-269 m²/s²
0-3 km storm-relative helicity
-182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WUUS52 KTAE 311843
SVRTLH
ALC031-061-311915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
142 PM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COFFEE COUNTY IN SOUTHEAST ALABAMA
  NORTHWESTERN GENEVA COUNTY IN SOUTHEAST ALABAMA

* UNTIL 215 PM CDT

* AT 142 PM CDT THE PUBLIC REPORTED A SEVERE THUNDERSTORM WITH 
QUARTER SIZE HAIL SOUTHWEST OF PERRY STORE...OR ABOUT  4 MILES 
SOUTHEAST OF OPP...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PERRY STORE BY 145 PM CDT...
  INO...ALBERTON BY 150 PM CDT...
  FAIRVIEW...SAMSON BY 155 PM CDT...
  SELLERSVILLE BY 200 PM CDT...
  GOODMAN BY 205 PM CDT...
  CENTRAL CITY...BATTENS CROSSROADS BY 210 PM CDT...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM...BUT BE ALERT FOR RAPIDLY
CHANGING CONDITIONS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.


LAT...LON 3138 8617 3112 8617 3104 8583 3141 8581

$$

10-BOLINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:00 AM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, May 31, 8:00 AM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
900 AM EDT MON MAY 31 2004

THE AREA OF CONVECTION ASSOCIATED WITH THE FRONTAL BOUNDARY
CONTINUES TO HEAD E-SE THIS MORNING...JUST TO THE N OF OUR CWA FOR
THE TIME BEING. WITH OUTFLOW BOUNDARIES HEADING SE FROM THIS
CONVECTION...IT IS ONLY A MATTER OF TIME BEFORE NEW STORMS ARE
SPAWNED OVER OUR N ZONES. HOWEVER...DO EXPECT THESE TO BE WEAKER
THAN THE ONES TO THE N...AS THE THERMODYNAMIC PROFILES ARE NOT AS
FAVORABLE OVER OUR AREA TODAY. WILL GO AHEAD AND RAISE POPS TO
LIKELY TO THE N...AND BETTER CHANCES TO THE S. OVER THE COASTAL
WATERS...WINDS ARE FRESHENING OUT OF THE S-SW AT 15 KNOTS WITH
HIGHER GUSTS.

GOULD

********************************************************************
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
226 AM EDT MON MAY 31 2004

.SYNOPSIS...
A DEEP LAYER RIDGE CONTINUES ACROSS SOUTH FLORIDA...WITH MOIST SOUTHWEST FLOW
IN THE LOW LEVELS ACROSS OUR AREA. A TREMENDOUS MCS/SQUALL LINE IS MOVING TO
THE EAST AND SOUTHEAST ACROSS NORTHERN PORTIONS OF LA...MS...AND AL. THIS
SYSTEM IS RUNNING OUT AHEAD OF A COLD FRONT.

&&

.SHORT TERM...
THE MODELS HAVE COME INTO BETTER AGREEMENT...BRINGING THE AFOREMENTIONED MCS
(OR WHAT IS LEFT OF IT) INTO NORTHWEST PORTIONS OF OUR FORECAST AREA BY EARLY
AFTERNOON...THEN STALLING A BAND OF DEEP LAYER MOISTURE ACROSS OUR REGION
THROUGH TUESDAY. ITS HARD TO CALL THIS SYSTEM A FRONT...BUT IT MAY BE A
COMBINATION OF A FRONT AND OUTFLOW BOUNDARIES FROM NUMEROUS STORMS. AT ANY
RATE...A MID TO UPPER LEVEL SHORTWAVE TROUGH IS EXPECTED TO MOVE EAST OVER THE
FORECAST AREA TUESDAY...BRINGING THE BEST CHANCE FOR SOME MUCH-NEEDED RAIN IN A
LONG TIME. ONCE THIS SHORT WAVE CLEARS THE REGION TUESDAY NIGHT...THERE WILL BE
ENOUGH DRYING TO BRING RAIN CHANCES DOWN TO THEIR CLIMATOLOGICAL VALUES
WEDNESDAY AFTERNOON.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF OUR
SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA ZONES THIS AFTERNOON. CAPE VALUES OF
2000 J/KG AND DEEP LAYER VERTICAL WIND SHEAR OF ABOUT 30 KNOTS COULD SUPPORT
ORGANIZED DEEP CONVECTION IN THAT REGION...ESPECIALLY IF OUTFLOW BOUNDARIES
TRIGGER THE CONVECTION DURING THE HEAT OF THE AFTERNOON.

&&

.MARINE...
IT IS QUITE WINDY JUST WEST OF OUR COASTAL AREA...WITH WINDS AND SEAS RUNNING
NEAR ADVISORY CRITERIA. THE GFS HAS BEEN ON TOP OF THIS WIND EVENT...ALTHOUGH
IT HAS BEEN A TAD TOO STRONG. I HAVE GIVEN THE GFS TWICE THE WEIGHT OF THE ETA
IN THIS FORECAST PACKAGE...WHICH WILL PUT OUR MARINE AREA IN EXERCISE CAUTION
LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 92 73 87 69 / 30 30 60 30
PFN 88 74 85 73 / 30 40 60 20
DHN 90 70 86 69 / 50 50 60 20
ABY 92 70 87 69 / 40 40 60 20
VLD 93 71 87 69 / 30 30 60 30
CTY 91 75 87 72 / 20 20 50 30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

FOURNIER
Hazardous weather outlook, May 31, 3:17 AM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
417 AM EDT MON MAY 31 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-010817-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
418 AM EDT MON MAY 31 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS PORTIONS OF SOUTHEAST
ALABAMA AND SOUTHWEST GEORGIA TODAY...MAINLY THIS AFTERNOON. A SQUALL
LINE WILL APPROACH THIS AREA FROM THE NORTHWEST BY LATE MORNING OR
EARLY AFTERNOON. THE PROXIMITY OF THIS SQUALL LINE AND STRONG DAYTIME
HEATING OF A MOIST AIRMASS WILL COMBINE TO GENERATE SCATTERED
THUNDERSTORMS...A FEW OF WHICH COULD BE SEVERE. THE MAIN THREAT WILL
BE DAMAGING STRAIGHT LINE WINDS AND HAIL. ELSEWHERE...ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST FLORIDA...BUT
CONDITIONS DO NOT APPEAR FAVORABLE FOR WIDESPREAD SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY...THEN DIMINISHING RAIN
CHANCES TUESDAY NIGHT AND WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SOME STORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON...AND SPOTTER
ACTIVATION MAY BE REQUIRED.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE PANHANDLE
AND BIG BEND COAST.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

9-FOURNIER

In the hours before

Special weather statement, May 31, 10:00 AM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1100 AM EDT MON MAY 31 2004

ALZ065>069-FLZ007>013-GAZ120>131-142>148-155>161-312100-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DOUGHERTY GA-EARLY GA-GENEVA AL-GRADY GA-HENRY AL-
HOLMES FL-HOUSTON AL-INLAND WALTON FL-IRWIN GA-JACKSON FL-LANIER GA-
LEE GA-LOWNDES GA-MILLER GA-MITCHELL GA-QUITMAN GA-RANDOLPH GA-
SEMINOLE GA-TERRELL GA-THOMAS GA-TIFT GA-TURNER GA-WASHINGTON FL-
WORTH GA-
1100 AM EDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND MUCH OF THE
FLORIDA PANHANDLE..EFFECTIVE UNTIL 500 PM EDT MONDAY AFTERNOON (400
PM CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...AND GULF.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:51 PM CDTTornado WarningTAECoffee, Geneva24 min
May 31, 2:13 PM CDTTornado WarningTAECoffee, Dale, Geneva32 min
May 31, 2:47 PM CDTTornado WarningTAEGeneva, Houston28 min
May 31, 3:08 PM CDTTornado WarningTAEHouston22 min
May 31, 3:24 PM CDTTornado WarningTAEHouston36 min
May 31, 3:53 PM CDTSevere Thunderstorm WarningTAEHouston22 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.